Kansas, 2019

Blizzard and High Wind in Kansas, March 13 to 14, 2019

March 13 to 14, 2019 · NWS GID · 10 events in 4 counties and zones

High winds and near blizzard conditions occurred on this Wednesday night and Thursday. On Monday and Tuesday (March 11th and 12th), a low pressure system progressed through Arizona and New Mexico.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

High winds and near blizzard conditions occurred on this Wednesday night and Thursday. On Monday and Tuesday (March 11th and 12th), a low pressure system progressed through Arizona and New Mexico. Tuesday night, this low began rapidly deepening over Colorado. In just 15 h, this low deepened 24 mb from 994 mb to 970 mb. This low broke the all-time sea-level pressure record for the state of Colorado, with 970.4 mb at Lamar. The previous record was 975.0 mb on March 13, 1973.

Periods of rain occurred with this system from late Tuesday night into Wednesday ahead of the occluded front. The rain temporarily ended by 10 AM CST Wednesday, as the front moved north into Nebraska. The next batch of rain developed and blossomed over western Kansas Wednesday afternoon, due to destabilization associated with daytime heating under the upper low. This resulted in another band of rain moving across north central Kansas late Wednesday afternoon and evening. As the upper-level low moved from northwest Kansas and into Nebraska Wednesday night, a small deformation zone of rain evolved over Nebraska, with its southern edge extending south into north central Kansas. As cold air advection cooled the lower troposphere, the rain changed to snow after midnight. Snow fell primarily across Phillips, Smith, and Jewell counties from 1 AM CST to 9 AM CST Thursday. This snow fell during windy conditions. By sunrise Thursday, the surface low had filled, but was still 984 mb over western Iowa, with a 22 mb pressure gradient across Kansas, from northeast to southwest.

Windy conditions occurred from Wednesday evening into Thursday, but there were two periods in which high winds occurred. The first was immediately after the passage of the 980 mb low Wednesday evening. A few gusts were measured as high as 58 mph over Rooks county. One of them was from official measuring equipment at the Rooks County airport. The second period was Thursday around midday, after the snow ended. Again, only one of the gusts occurred with official measuring equipment. That gust of 58 mph occurred at the Rooks County airport. Official weather stations over Phillips and Smith counties measured peak wind gusts of 51 and 56 mph, respectively.

Snowfall amounts were generally 1 to 2 inches across Phillips, Smith, and Jewell counties. The highest amount was 3 inches in Smith Center. Where snow fell across Rooks, Osborne, and Mitchell counties, accumulation was less than a half inch. While the snow was falling, northwest winds were sustained around 30 MPH, with gusts around 45 MPH. Presumably, these winds combined with the snow to produce blizzard or near blizzard conditions at times, across Phillips, Smith, and Jewell counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 13, 9:01 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 13, 9:01 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1001 PM CDT Wed Mar 13 2019

.UPDATE...
Issued at 955 PM CDT Wed Mar 13 2019

All evening the high resolution models have indicated the
potential for a secondary band of snow to develop across central
and south central Nebraska. This continued with the 00z guidance
and with that, decided that it was time to upgrade to a Blizzard
Warning. Strong winds are already here in western sections and
they are not in question, it was the snow amounts. The band looks
to have 3 to 5 inches of snow across areas from Ord south to the
Tri-cities and into north central Kansas Where it snows there
will be blizzard conditions due to snow being driven by winds
gusting to 55 to 65 mph. This is a serious situation and any
travel should be avoided. The winds will persist after the snow
ends and the High Wind Warning will replace the Blizzard warning
when it expires. Where snow amounts are less than 1 inch, a
winter weather advisory was issued along with the High Wind
Warning. Stay safe!

&&

.SHORT TERM...(This evening through Thursday)
Issued at 307 PM CDT Wed Mar 13 2019

The main rain shield has moved to the north of the forecast area
this afternoon. There are some showers that have developed along and
north of the state line. To the south of the state line, there is
some sunshine.

All of this sets things up for the afternoon. The sun in north
central Kansas will create some instability and there will be a
chance for showers and thunderstorms developing in the vicinity of
the surface low and warm front. There is still enough CAPE that
there could be some strong to severe thunderstorms for a time this
afternoon. The window of opportunity is somewhat small with the sun
going down and losing the heating.

The next concern becomes the change over to snow. Models are fairly
consistent this afternoon that the cold air starts to move into the
area around dark tonight, then spreads across the area during the
night. There could be a few patches of freezing rain as the
precipitation changes from rain to snow tonight. With the wind, when
there is snow, there will be blowing snow which will reduce
visibility. The snow will continue through much of the night for
much of the Nebraska portion of the forecast area.

Models are also fairly consistent with the heavier snow ending
during the morning and mainly lighter snow during the afternoon
before coming to an end.

Another consideration will be when the surface low moves through the
forecast area this afternoon and evening, the winds will turn to the
north or northwest and start to increase. Winds at 850mb are 50 to
65 knots this evening and into Thursday. Expect very windy
conditions across the area through Thursday. The wind will cause
areas of blowing snow in the area with the greatest snowfall.

.LONG TERM...(Thursday night through Wednesday)
Issued at 307 PM CDT Wed Mar 13 2019

The snow should have ended during the afternoon Thursday but a
couple of the models continue to have some light precipitation
nearby Thursday night. Expect that at most, there will only be some
flurries for the majority of the area and ending early in the
evening. The skies should be clearing during the night. Winds are
expected to be breezy through the night.

Friday through Monday is expected to be a dry period. There will be
a surface high that moves through the area and temperatures are
expected be around normal for this time of year.

The next upper level wave will affect the area Monday night into
Wednesday. There could be some on and off precipitation. With the
temperatures warmer during the day and cooler at night it could be
some rain and snow at times.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 702PM CDT Wed Mar 13 2019

The upper level low pressure system is approaching south central
Nebraska from the southwest. Precipitation is spreading across the
region and eventually will be switching to snow in the next 6 to 8
hours from west to east. Expect it to be a transition from rain to
snow. As the snow develops, the north winds will become strong.
Expect sustained speeds above 30kts and gusts to 50kts or higher
towards sunrise. Winds will stay strong throughout the day, but
precipitation is expected to diminish during the late morning
hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 1 PM to 10 PM CDT Thursday for NEZ039>041-
     046>048-060>063-072>076-082>085.

     Blizzard Warning until 1 PM CDT Thursday for NEZ039>041-046>048-
     060>063-072>076-082>085.

     High Wind Warning from 2 AM to 10 PM CDT Thursday for NEZ049-064-
     077-086-087.

     Winter Weather Advisory from 2 AM to 10 PM CDT Thursday for
     NEZ049-064-077-086-087.

KS...High Wind Warning from 1 PM to 10 PM CDT Thursday for KSZ005-006.

     Blizzard Warning until 1 PM CDT Thursday for KSZ005-006.

     High Wind Warning from 2 AM to 10 PM CDT Thursday for KSZ007-019.

     Winter Weather Advisory from 2 AM to 10 PM CDT Thursday for
     KSZ007.

     High Wind Warning until 10 PM CDT Thursday for KSZ017-018.

&&

UPDATE...Billings Wright
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Billings Wright
Hazardous weather outlook, Mar 13, 2:36 PM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
336 PM CDT Wed Mar 13 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
336 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Through Tonight.

A powerful storm system will continue to promote multiple weather
concerns.

South central Nebraska is in Flood warning or Flash Flood
Warnings. Please see the latest flood products for information.

Thunderstorms remain possible through early this evening across
the area. While most storms should not be severe, there is a
Marginal Risk that a few strong to severe storms could develop
mainly through 8 PM. Should this occur, the main threats would
include hail to around quarter size and wind gusts to around 60
MPH. A brief tornado cannot be completely ruled out, but this is
considered a very small possibility.

In addition today, south-southeast winds will become fairly
strong in north central Kansas, with sustained speeds around 30
MPH and gusts of 40 to 50 MPH.

Late tonight into Thursday, rain will change to snow from west
to east. Total snow accumulations through Thursday of generally
1 to 3 inches are expected across most of the outlook area. No
matter how much snow falls, significant visibility reductions are
likely, as the entire outlook area will observe intense northwest
winds, gusting to around 65 MPH. As a result of these snow and
high wind concerns, the entire outlook area is under a
combination of Winter Storm Warnings, Winter Weather Advisories
and High Wind Warnings. Please refer to these statements for more
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday into Thursday evening, the entire outlook area remains
under a combination of Winter Storm Warnings, Winter Weather
Advisories and High Wind Warnings. Please refer to these
statements for more information.

Flooding of various rivers, streams and low-lying areas will
continue through Thursday, and perhaps for a few days beyond
that, until water levels subside.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of flooding, severe thunderstorm activity, or snow totals
would be appreciated over the next few days.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Mar 13, 4:44 PM CST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
544 PM CDT WED MAR 13 2019

NEZ039-132330-
Valley NE-
544 PM CDT WED MAR 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VALLEY COUNTY UNTIL 630
PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 17 miles southwest of Ord, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arcadia.

LAT...LON 4140 9907 4140 9921 4174 9921 4174 9903
TIME...MOT...LOC 2244Z 179DEG 27KT 4144 9919

Heinlein
Local storm report, Mar 13, 5:11 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
611 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      6 NW ROCKVILLE          41.18N 98.91W
03/13/2019                   SHERMAN            NE   EMERGENCY MNGR

            EM REPORTS RAPID RISES ALONG MIDDLE LOUP
            RIVER NW OF ROCKVILLE, POTENTIALLY AS MUCH
            AS 4FT HIGHER IN 20 MIN. CATTLE ARE IN
            DANGER.

&&

THIES
Local storm report, Mar 13, 5:15 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
615 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     FLOOD            MCCOOL JUNCTION         40.74N 97.59W
03/13/2019                   YORK               NE   COUNTY OFFICIAL

            TWO HOMES THREATENED BY WATER. WORKING ON
            PROTECTIVE ACTIONS.

&&

THIES
Local storm report, Mar 13, 8:20 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
920 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FLOOD            2 NW AURORA             40.89N 98.03W
03/13/2019                   HAMILTON           NE   EMERGENCY MNGR

            BIG BLUE RIVER, LINCOLN CREEK, BEAVER CREEK
            AND THE WEST FORK OF THE BLUE RIVER ARE OUT
            OF THEIR BANKS. NUMEROUS COUNTY ROADS HAVE
            WATER OVER THEM.

&&

THIES
Local storm report, Mar 13, 8:54 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
954 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     FLOOD            ROCKVILLE               41.12N 98.84W
03/13/2019                   SHERMAN            NE   EMERGENCY MNGR

            WATER OVER HIGHWAY 68 JUST WEST OF
            ROCKVILLE. ICE CHUNKS BIGGER THAN PICKUPS ON
            THE HIGHWAY. DOT HAS CLOSED THE HIGHWAY.

&&

THIES
Local storm report, Mar 13, 8:57 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
957 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     BLIZZARD         CAMBRIDGE               40.28N 100.17W
03/13/2019                   FURNAS             NE   TRAINED SPOTTER

            BLIZZARD CONDITIONS. VISIBILITY OF 1-2
            BLOCKS. ESTIMATED WIND GUSTS UP TO 60MPH.

&&

THIES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind, 3 blizzard. Local standard time, as filed.

High Wind, Rooks

When
March 13, 9:07 PM CST
Where
Rooks forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet located 8 miles north-northeast of Codell.

High Wind, Rooks

When
March 13, 9:39 PM CST
Where
Rooks forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet located 5 miles south-southwest of Stockton.

High Wind, Rooks

When
March 13, 10:07 PM CST
Where
Rooks forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet located 6 miles north-northwest of Natoma.

Blizzard, Phillips

When
March 14, 12:00 AM CST to 8:00 AM CST
Where
Phillips forecast zone
Reported by
Emergency Manager
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

High Wind, Rooks

When
March 14, 12:59 AM CST
Where
Rooks forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet located 8 miles north-northeast of Codell.

Blizzard, Smith

When
March 14, 2:00 AM CST to 8:00 AM CST
Where
Smith forecast zone
Reported by
Emergency Manager
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Blizzard, Jewell

When
March 14, 4:00 AM CST to 8:00 AM CST
Where
Jewell forecast zone
Reported by
Emergency Manager
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

High Wind, Phillips

When
March 14, 5:53 AM CST
Where
Phillips forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was measured by a mesonet located 1 mile west of Logan.

High Wind, Smith

When
March 14, 7:11 AM CST
Where
Smith forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was measured by a mesonet located 8 miles north of Bellaire.

High Wind, Rooks

When
March 14, 11:36 AM CST
Where
Rooks forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by the Stockton Airport AWOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812195, 812194, 812200, 812952, 812233, 812953, 812954, 812231, 812232, 812198.